Missouri, 2001

Flooding in Missouri, June 20 to 26, 2001

June 20 to 26, 2001 · NWS EAX · 16 events in 15 counties and zones

Widespread minor to moderate flooding was once again observed over area creeks and rivers, after very heavy rains fell over portions of the area.

Where it happened

Every event with a place to put it; 16 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
16

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS EAX wrote it up.

Widespread minor to moderate flooding was once again observed over area creeks and rivers, after very heavy rains fell over portions of the area.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Kansas City, MO wrote its last area forecast discussion before the first event at Jun 20, 12:40 AM CST, 5 hours 20 minutes earlier.

Area forecast discussion, Jun 20, 12:40 AM CST, 5 hours 20 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
140 AM CDT WED JUN 20 2001

HVY RAIN THREAT PRIMARY CONCERN TODAY AND TNGT. AXIS OF HVY RAIN
CURRENTLY ALONG I-70 CORRIDOR WITH VERY SLOW SWD DRIFT TO COMPLEX
ACR ERN KS/WRN MO. AREA OF CONVECTION AIDED BY ISENT LIFT OVER
NEARLY STNRY BOUNDARY EXTENDING FM CNU TO COU TO STL...NARROW TROP
MOIST PLUME FM NM TO MO...AND WK LLJ PERPENDICULAR TO AXIS OF
CONVECTIVE COMPLEX. LATEST SFC MAP SHOWS LTL IF ANY MOVEMENT OF
FRONTAL BOUNDARY DURING PAST SEVERAL HOURS WITH MODELS PERHAPS A LTL
TOO QUICK IN PUSHING FNT IN SRN MO BY 12Z.

LATEST MOIST IMAGERY INDICATES UPR TROF IN SCNTRL CANADA DIGGING SSE
WITH NUMEROUS WEAK SHRTWVS AHEAD OF SHRTWV TROF AXIS EXTENDING
SOUTHWEST INTO NRN UTAH AND NWRN WYOMING. AS PER MODELS...SHRTWV
TROF AXIS NOT TO PASS THROUGH CWA UNTIL LATE TNGT WITH WSW H7-H5 FLO
ONLY ALLOWING FOR SLOW SWD PROGRESS OF FNT. OVERALL...PREFER NGM/ETA
HANDLING OF SITUATION NEXT 24 HOURS. ETA/NGM SHOWS WK-MDT ISENT LIFT
TO CONTINUE ON 305K SFC WITH PRECIP WATER VALUES FM 1.5-1.75 ACR SRN
HALF OF CWA TODAY. AREA ALSO IN FAVORABLE RIGHT REAR QUAD OF LINEAR
H3 JET FM ERN NEB INTO GREAT LAKES REGION. ETA QUICK TO WEAKEN ISENT
LIFT AND UPR FORCING EARLY TNGT WITH NGM MAINTAINING FORCING UNTIL
SHORTLY AFTER MIDNIGHT.

XPCT AXIS OF HEAVY RAINFALL TO SHIFT ANOTHER 25-50 MILES TO THE
SOUTH OF CURRENT POSITION BEFORE BECOMING STATIONARY OR BOWING
SLIGHTLY NWD THIS AFTN AHEAD OF SHRTWV TROF. PLAN TO EXTEND FLASH
FLOOD WATCH FOR TODAY...GENERALLY ALONG AND SOUTH OF INTERSTATE 70.
WATCH MAY BE NEED TO BE EXTENDED INTO EXTREME SRN CWA FOR TNGT IF
NGM SLOWER SOLUTION VERIFIES.

RAIN TO END IN SRN ZONES EARLY THURS WITH SLOW CLEARING DURING AFTN.
MODEL GUID TOO WARM FOR TODAY AND LOOKS OK OTHERWISE.

.EAX...
KS...FLASH FLOOD WATCH TDY FOR KSZ025-057-060-103>105.
MO...FLAsSH FLOOD WATCH TDY FOR MOZ-028>030-037>040-043>046-053-054.

DB

In the hours before

Local storm report, Jun 20, 12:50 AM CST, 5 hours 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
150 AM CDT WED JUN 20 2001

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0140 AM    BLUE SPGS                 MO   WIND DAMAGE
06/20/01   JACKSON                        REPORTED BY LAW
                                          ENFORCEMENT OFFICIAL.
                                          12 INCH DIAMETER TREE
                                          DOWN IN SOUTH PART OF
                                          CITY.

JULY
Special weather statement, Jun 20, 5:00 AM CST, 1 hour before
KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040-
043>046-053-054-21200-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
600 AM CDT WED JUN 20 2001

...NO SEVERE THUNDERSTORMS EXPECTED THROUGH TONIGHT...
...HEAVY RAINFALL POSSIBLE FOR PORTIONS OF EAST CENTRAL KANSAS AND
CENTRAL AND WEST CENTRAL MISSOURI TODAY...

FORECAST: SHOWERS AND THUNDERSTORMS...GENERALLY ALONG AND SOUTH OF
THE MISSOURI RIVER...WILL CONTINUE THIS MORNING WITH LOCALLY HEAVY
RAINFALL FROM BUTLER TO MOUND CITY TO BUTLER TO SEDALIA. SHOWERS AND
THUNDERSTORMS ARE EXPECTED TO BECOME WIDESPREAD ACROSS THE AREA THIS
AFTERNOON WITH THE POTENTIAL FOR ADDITIONAL HEAVY RAINFALL...
SOUTH OF A LINE FROM ATCHISON KANSAS TO KANSAS CITY TO MARSHALL TO
FAYETTE. THE RAIN WILL SLOWLY DIMINISH TONIGHT.

DISCUSSION: A NEARLY STATIONARY COLD FRONT EXTENDED FROM SOUTH
CENTRAL KANSAS TO SOUTHWESTERN MISSOURI WITH GULF MOISTURE RIDING
NORTH OVER THE FRONT. THE FRONT WILL MOVE LITTLE TODAY AND CONTINUE
TO TRIGGER RAIN AND THUNDERSTORMS SOUTH OF INTERSTATE 70 THIS
MORNING. BY THIS AFTERNOON...REDEVELOPMENT OF RAIN AND THUNDERSTORMS
IS EXPECTED TO DEVELOP ACROSS MUCH OF THE AREA AS AN UPPER LEVEL
STORM SYSTEM MOVES INTO THE CENTRAL PLAINS.

OUTLOOK: THUNDERSTORMS ARE NOT EXPECTED THURSDAY THROUGH SUNDAY.

DB

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

16 flood. Local standard time, as filed.

Flood, Henry

When
June 20, 6:00 AM CST to June 25, 6:00 PM CST
Where
Henry forecast zone
Reported by
OFFICIAL NWS OBS.
Coordinates
38.385, -93.793 (the zone’s center; the record gives no point)

Flood, Johnson

When
June 20, 6:00 AM CST to June 22, 6:00 PM CST
Where
Johnson forecast zone
Reported by
OFFICIAL NWS OBS.
Coordinates
38.744, -93.806 (the zone’s center; the record gives no point)

Flood, Buchanan

When
June 20, 6:00 AM CST to June 23, 6:00 PM CST
Where
Buchanan forecast zone
Reported by
OFFICIAL NWS OBS.
Coordinates
39.660, -94.806 (the zone’s center; the record gives no point)

Flood, Platte

When
June 20, 6:00 AM CST to June 24, 12:00 PM CST
Where
Platte forecast zone
Reported by
OFFICIAL NWS OBS.
Coordinates
39.381, -94.774 (the zone’s center; the record gives no point)

Flood, Clay

When
June 20, 6:00 AM CST to June 21, 12:00 PM CST
Where
Clay forecast zone
Reported by
OFFICIAL NWS OBS.
Coordinates
39.311, -94.421 (the zone’s center; the record gives no point)

Flood, Chariton

When
June 20, 6:00 AM CST to June 25, 12:00 PM CST
Where
Chariton forecast zone
Reported by
OFFICIAL NWS OBS.
Coordinates
39.515, -92.963 (the zone’s center; the record gives no point)

Flood, Jackson

When
June 20, 6:00 AM CST to June 23, 6:00 PM CST
Where
Jackson forecast zone
Reported by
OFFICIAL NWS OBS.
Coordinates
39.009, -94.346 (the zone’s center; the record gives no point)

Flood, Lafayette

When
June 20, 6:00 AM CST to June 24, 12:00 PM CST
Where
Lafayette forecast zone
Reported by
OFFICIAL NWS OBS.
Coordinates
39.066, -93.785 (the zone’s center; the record gives no point)

Flood, Clay

When
June 21, 2:00 AM CST to 6:00 PM CST
Where
Clay forecast zone
Reported by
EMERGENCY MANAGER
Coordinates
39.311, -94.421 (the zone’s center; the record gives no point)

Flood, Ray

When
June 21, 6:00 AM CST to June 22, 6:00 PM CST
Where
Ray forecast zone
Reported by
OFFICIAL NWS OBS.
Coordinates
39.352, -93.990 (the zone’s center; the record gives no point)

Flood, Carroll

When
June 21, 6:00 AM CST to June 23, 6:00 AM CST
Where
Carroll forecast zone
Reported by
OFFICIAL NWS OBS.
Coordinates
39.427, -93.505 (the zone’s center; the record gives no point)

Flood, Daviess

When
June 21, 6:00 AM CST to June 22, 12:00 PM CST
Where
Daviess forecast zone
Reported by
OFFICIAL NWS OBS.
Coordinates
39.961, -93.985 (the zone’s center; the record gives no point)

Flood, Livingston

When
June 21, 6:00 AM CST to June 23, 12:00 PM CST
Where
Livingston forecast zone
Reported by
OFFICIAL NWS OBS.
Coordinates
39.782, -93.548 (the zone’s center; the record gives no point)

Flood, Howard

When
June 21, 6:00 AM CST to June 24, 12:00 PM CST
Where
Howard forecast zone
Reported by
OFFICIAL NWS OBS.
Coordinates
39.143, -92.696 (the zone’s center; the record gives no point)

Flood, Cooper

When
June 21, 6:00 AM CST to June 26, 12:00 PM CST
Where
Cooper forecast zone
Reported by
OFFICIAL NWS OBS.
Coordinates
38.844, -92.810 (the zone’s center; the record gives no point)

Flood, Saline

When
June 21, 12:00 PM CST to June 24, 12:00 PM CST
Where
Saline forecast zone
Reported by
OFFICIAL NWS OBS.
Coordinates
39.137, -93.202 (the zone’s center; the record gives no point)

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Missouri in 2001Every state in 2001This day in weather historyWarnings in Missouri, June 2001

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5253755, 5253757, 5253761, 5253762, 5253763, 5253766, 5253767, 5253768, 5253756, 5253759, 5253760, 5253764, 5253765, 5253769, 5253770, 5253758.